It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Bipolar Disorder Message Board


Bipolar Disorder Board Index


I've posted on here before as to having a manic type reaction after taking Effexor. My doctor has had be on valium, but each time we take down the dosage the symtoms come back. He's been discussing bi-polar meds with me. My main concern is this---since there's no real test to see if someone is bi-polar what if you go on medication and that's not what's going on. Could going on a bi-polar med mess you up even worse if you're not bi-polar? I'm scared to death to take any other kind of psych medicine since that's what got me into this mess in the first place. Has anyone had a bi-polar med make manic symptoms worse?
[QUOTE=glamdais]I've posted on here before as to having a manic type reaction after taking Effexor. My doctor has had be on valium, but each time we take down the dosage the symtoms come back. He's been discussing bi-polar meds with me. My main concern is this---since there's no real test to see if someone is bi-polar what if you go on medication and that's not what's going on. Could going on a bi-polar med mess you up even worse if you're not bi-polar? I'm scared to death to take any other kind of psych medicine since that's what got me into this mess in the first place. Has anyone had a bi-polar med make manic symptoms worse?[/QUOTE]

Glamdais,

I am not sure whether Effexor is an SSRI (someone help me on this one), but I do know that there are SSRI medications, which are prescribed for depression, can cause a person to go into manic episodes. For instance, I was being treated for depression for a couple of years, before I was properly diagnosed with bipolar II illness. The SSRI medications that I was prescribed (zoloft, serzone and paxil) all made my manic and depressive symptoms worse. I am currently taking Depakote ER for the bipolar illness and Ativan for anxiety. I am having no troubles with these medications.

To clarify, it wasn't the psych medicines that got you into this mess. Apparently you already were suffering from a chemical imbalance in your brain.

You were right, there are no tests that can be given to a person to find out if they are bipolar, but most psych doctors don't have a problem with prescribing SSRI medication to people who are displaying symptoms of bipolar to see if it will trigger a manic episode (a clear indication of bipolar illness).

I hope that this helped some.

Good luck!
P





All times are GMT -7. The time now is 07:32 AM.





Site owned and operated by HealthBoards.comô
© 1998-2018 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!